Alert archive / Colorado / Red Flag Warnings in 2006

Red Flag Warning 16, NWS Goodland, KS

June 8, 2006Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Jun 8, 2006, 9:17 AM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2006, 9:17 AM MDT (15:17 UTC)
Expired
Jun 8, 2006, 8:00 PM MDT
In force
11 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 3.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3116 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 081517
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
917 AM MDT THU JUN 8 2006

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY...

.A VERY WARM AND DRY AIRMASS WILL BUILD OVER EASTERN COLORADO
TODAY AS A RIDGE OF HIGH PRESSURE ALOFT SHIFTS TO THE EAST.
RELATIVE HUMIDITIES WILL FALL TO LESS THAN 15 PERCENT AS
TEMPERATURES SOAR INTO THE UPPER 90S. ALTHOUGH WINDS WILL
GRADUALLY WEAKEN THROUGH THE DAY...SOUTHWESTERLY WINDS GUSTING TO
25 MPH WILL STILL OCCUR THROUGH THE AFTERNOON.

COZ252>254-090000-
/O.NEW.KGLD.FW.W.0016.060608T1517Z-060609T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-
917 AM MDT THU JUN 8 2006

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 

FIRE WEATHER ZONES INCLUDED IN THIS WARNING ARE:

252...253...254.

MUCH ABOVE NORMAL TEMPERATURES AND VERY DRY AIR WILL COMBINE TO
DRIVE RELATIVE HUMIDITIES DOWN TO 10 TO 15 PERCENT. WINDS WILL
GRADUALLY WEAKEN THROUGH THE AFTERNOON WITH SOUTHWESTERLY WINDS
OF 15 TO 25 MPH EXPECTED ACROSS FIRE WEATHER ZONE 254. WINDS WILL
DECREASE TO THE NORTH...BUT WIND GUSTS OF 25 TO 30 MPH WILL BE
POSSIBLE THROUGH THE EARLY EVENING. THE COMBINATION OF VERY DRY
AIR...DRY FUELS AND BREEZY CONDITIONS WILL PROVIDE CONDITIONS FAVORABLE
FOR EXPLOSIVE FIRE GROWTH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JRM
2 follow-up statements
000 
WWUS83 KGLD 081841
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1241 PM MDT THU JUN 8 2006

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY...

.A VERY WARM AND DRY AIRMASS WILL BUILD OVER EASTERN COLORADO
TODAY AS A RIDGE OF HIGH PRESSURE ALOFT SHIFTS TO THE EAST.
RELATIVE HUMIDITIES WILL FALL TO LESS THAN 15 PERCENT AS
TEMPERATURES SOAR INTO THE UPPER 90S. ALTHOUGH WINDS WILL
GRADUALLY WEAKEN THROUGH THE DAY...SOUTHWESTERLY WINDS GUSTING TO
25 MPH WILL STILL OCCUR THROUGH THE AFTERNOON.

COZ252>254-090200-
/O.CON.KGLD.FW.W.0016.000000T0000Z-060609T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-
1241 PM MDT THU JUN 8 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

FIRE WEATHER ZONES INCLUDED IN THIS WARNING ARE:

252...253...254.

MUCH ABOVE NORMAL TEMPERATURES AND VERY DRY AIR WILL COMBINE TO
DRIVE RELATIVE HUMIDITIES DOWN TO 10 TO 15 PERCENT. WINDS WILL
GRADUALLY WEAKEN THROUGH THE AFTERNOON WITH SOUTHWESTERLY WINDS
OF 15 TO 25 MPH EXPECTED ACROSS FIRE WEATHER ZONE 254. WINDS WILL
DECREASE TO THE NORTH...BUT WIND GUSTS OF 25 TO 30 MPH WILL BE
POSSIBLE THROUGH THE EARLY EVENING. THE COMBINATION OF VERY DRY
AIR...DRY FUELS AND BREEZY CONDITIONS WILL PROVIDE CONDITIONS
FAVORABLE FOR EXPLOSIVE FIRE GROWTH.

THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP THIS AFTERNOON AND
EARLY THIS EVENING. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
ENTIRE AREA...WITH THE BEST CHANCE ACROSS CENTRAL AND NORTHERN
YUMA COUNTY. THESE THUNDERSTORMS WILL PRODUCE LITTLE IN THE WAY OF
RAINFALL BRINGING THE POTENTIAL FOR DRY LIGHTNING. STRONG AND
ERRATIC WINDS WILL ALSO BE COMMON NEAR THUNDERSTORMS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JRM
000 
WWUS83 KGLD 090139
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
739 PM MDT THU JUN 8 2006

COZ252>254-090245-
/O.EXP.KGLD.FW.W.0016.000000T0000Z-060609T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-
739 PM MDT THU JUN 8 2006

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

RELATIVE HUMIDITY VALUES WILL IMPROVE THIS EVENING AFTER SUNSET AS
TEMPERATURES BEGIN TO COOL. WEST WINDS WILL CONTINUE TO GUST UP TO
40 MPH FOR A FEW MORE HOURS AS OUTFLOW FROM DISSIPATING THUNDERSTORMS
MOVES ACROSS THE AREA.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jun 8, 2:55 AM MDT, 6 hours 22 minutes earlier.

Area forecast discussion, Jun 8, 2:55 AM MDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
255 AM MDT THU JUN 8 2006

.DISCUSSION...MAIN CONCERNS FOR THIS FORECAST ARE TSRA CHANCES AND
FIRE WEATHER.

A RIDGE WILL BE OVER THE PLAINS DURING THIS FORECAST AND BREAK DOWN
ON FRIDAY. WEST NORTHWEST FLOW WILL BE IN PLACE FOR SATURDAY. AT THE
SURFACE...LOW PRESSURE WILL EXTEND FROM SOUTHEAST WYOMING INTO
NORTHWEST KANSAS TODAY. LOW PRESSURE WILL THEN BECOME BETTER
ORGANIZED NORTH OF MCK ON FRIDAY.  A FRONT WILL PUSH SOUTH FRIDAY
NIGHT AS THE LOW MOVES SOUTH AND EAST. HIGH PRESSURE BUILDS INTO THE
AREA SATURDAY.

OTHER THAN SCATTERED MORNING SHOWERS OVER THE EASTERN FORECAST AREA
THE WEATHER LOOKS QUIET TODAY DUE TO LACK OF ANY SHORTWAVE. HOWEVER
THE NAM INDICATES ANOTHER SHORTWAVE MOVING UP THE BACK SIDE OF THE
RIDGE AND AFFECTING THE NORTHWEST FORECAST AREA TONIGHT. THERE IS
ALSO SOME ISENTROPIC LIFT AND A LOW LEVEL JET PROVIDING ADDITIONAL
FORCING. PLAN TO INCLUDE SLIGHT CHANCE TO CHANCE POPS FOR THIS.
FRIDAY THE RIDGE BREAKS DOWN SOME AND ANOTHER SHORTWAVE MOVES
ACROSS THE FORECAST AREA STARTING IN THE WEST IN THE AFTERNOON AND
ACROSS THE REST OF THE AREA FRIDAY NIGHT. ISENTROPIC LIFT WILL
ALSO BE AT WORK BUT A LOW LEVEL JET APPEARS TO BE ABSENT. CURRENT
FORECAST ALREADY HAS THIS FACTORED IN AND LOOKS ON TRACK. ANOTHER
SHORTWAVE AND ISENTROPIC LIFT IS PROGGED FOR SATURDAY NIGHT.
CURRENT GRIDS/FORECAST ALREADY CONTAIN THIS POSSIBILITY SO WILL
LEAVE AS IS.

850MB TEMPERATURES ARE AROUND 30 WHICH SHOULD TRANSLATE INTO MAX
TEMPERATURES MAINLY IN THE 90S. GUIDANCE IS IN GOOD AGREEMENT.
FOLLOWED MET FOR MAX TEMPERATURES AND MAV FOR LOWS.

FIRE WEATHER...THE ETA INDICATES THAT RH VALUES WILL FALL DOWN TO 15
PERCENT THURSDAY AROUND 21Z-03Z. HOWEVER WIND SPEEDS ARE BELOW THE
WIND CRITERIA SO FOR THAT REASON AM NOT LEANING FOR A RED FLAG
WARNING.

MADE NO CHANGES TO THE EXTENDED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

FS
Hazardous weather outlook, Jun 8, 4:58 AM MDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
458 AM MDT THU JUN 8 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
558 AM CDT THU JUN 8 2006 /458 AM MDT THU JUN 8 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER NORTHWEST PORTIONS OF
THE TRI-STATE AREA. THE MAIN HAZARD WILL BE DANGEROUS LIGHTNING.

THE RANGELAND FIRE DANGER INDEX FOR NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA IS EXTREME TODAY.

EXTREME FIRE DANGER MEANS...EVERY FIRE HAS THE POTENTIAL TO BECOME LARGE.
NO OUTDOOR BURNING SHOULD TAKE PLACE IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ACROSS THE
TRI=STATE AREA FROM FRIDAY THROUGH TUESDAY. AT THIS TIME...THE
MAIN THREAT FROM THESE STORMS SHOULD BE DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

FS

Nearby

Red Flag Warnings in Colorado, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.